Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 53, NWS Wilmington, OH

July 8, 2003Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 8, 2003, 2:51 PM EST for Ripley County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 2:51 PM EST (19:51 UTC)
Expired
Jul 8, 2003, 3:45 PM EST
In force
54 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 081953
FFWILN
INC137-082145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 445 PM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER SOUTHERN 
RIPLEY COUNTY BETWEEN REXVILLE AND CROSS PLAINS.  BETWEEN 3 AND 4 
INCHES OF RAIN HAD FALLEN SINCE 2 PM EST...WITH AN ADDITIONAL INCH 
EXPECTED THROUGH 4 PM EST. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  MILAN...
  VERSAILLES...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:42 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 8, 1:42 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT TUE JUL 8 2003

WESTERLY FLOW ALOFT PERSISTS.  FLOW IS PROGGED TO REMAIN GENERALLY
WEST THROUGH THURSDAY.  PLENTY OF SHORT WAVE PERTURBATIONS WILL
AFFECT OUR WEATHER OVER THE NEXT COUPLE DAYS.  HIGH AMPLITUDE TROF
IS THEN FORECAST TO DEVELOP OVER THE NORTHERN PLAINS...WITH THE TROF
AXIS CROSSING OUR AREA ON FRIDAY.

AT THE SURFACE...NEARLY STATIONARY FRONT RUNS FROM IAG THROUGH CHI
TO LNK.  SODDEN AIRMASS (DEW POINTS MID-UPPER 70S...PWAT 1.5+)
SOUTH OF THE FRONT IS GOING TO REMAIN OVER OUR AREA THROUGH
THURSDAY.

FIRST SHORT WAVE IS AFFECTING THE AREA NOW THROUGH THIS
EVENING.SCATTERED TSRA THAT ARE NOW INTENSIFYING (AREA UNDER SEVERE
THUNDERSTORM WATCH) AHEAD OF FIRST SHORT WAVE WILL CONTINUE INTO
THIS EVENING.

SECOND SHORT WAVE WILL ROLL IN ALONG THE FRONT AS IT DROPS TO
NORTH-CENTRAL OHIO BY 12Z WEDNESDAY...WITH GFS AND ETA IN GOOD
AGREEMENT.  MORE WIDESPREAD PRECIP SHOULD OCCUR LATE TONIGHT AS THE
SECOND SHORT WAVE MOVES IN.  SHORT WAVE IS PROGGED TO DROP SOUTHEAST
OF THE REGION BY 00Z THURSDAY.

THOUGH UPPER SUPPORT WILL BE SOMEWHAT LACKING...FRONT REMAINING IN
THE AREA WEDNESDAY THROUGH THURSDAY WILL REQUIRE KEEPING CHANCE
POPS.

STRONG SURFACE LOW WILL CRANK UP AHEAD OF SHARPER TROF LATE
THURSDAY...WITH A COLD FRONT SWINGING THROUGH THURSDAY NIGHT.  WILL
RAISE POPS TO LIKELY AS MODELS HAVE BEEN CONSISTENT WITH THAT SYSTEM
OVER THE LAST FEW RUNS.

WILL KEEP MENTION OF HEAVY RAIN THROUGH THURSDAY NIGHT.

TEMPS:  HEAT ADVISORY ISSUED FOR HX 100+ IN CINCI.  SLIGHTLY COOLER
READINGS WEDNESDAY AND THURSDAY WITH FRONT SAGGING SOUTH.

EXTENDED:  AIRMASS WILL FINALLY DRY OUT SIGNIFICANTLY FRIDAY AFTER
FRONT PASSES.  WEEKEND LOOKS MUCH LESS ACTIVE BUT CANT RULE OUT
TSRA SATURDAY NIGHT.  TORRENTIAL RAIN WILL BE LESS LIKELY WITH MORE
REASONABLE PWAT UNDER 1.5.

.ILN...NONE.

OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.  HEAT ADVISORY FOR HAMILTON COUNTY THROUGH
TONIGHT.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

CONIGLIO
Hazardous weather outlook, Jul 8, 4:54 AM EST, 9 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 11:44 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1244 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   HARDIN                         SEVERAL TREES AND POWER
                                          POLES DOWN.

0537 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   HOCKING                        NUMEROUS TREES AND POWER
                                          LINES WERE DOWNED.

0340 AM    ANNA                      OH    MPH TSTM WIND GUST
07/08/03   SHELBY                         63 MPH

0250 AM    COUNTYWIDE                OH   FLASH FLOODS
07/08/03   MERCER                         SEVERAL ADDITIONAL ROADS
                                          WERE CLOSED ALONG THE ST.
                                          MARYS RIVER AND BEAVER
                                          CREEK.

0306 AM    COUNTYWIDE                OH   WIND DAMAGE
07/08/03   AUGLAIZE                       A POWER POLE AND LARGE
                                          TREE LIMBS WERE BLOWN DOWN.

0330 AM    TROTWOOD                  OH   WIND DAMAGE
07/08/03   MONTGOMERY                     POWER LINES WERE BLOWN
                                          DOWN.

JF
Special weather statement, Jul 8, 12:05 PM EST, 2 hours 46 minutes before
INZ066-073>075-080-KYZ089>096-OHZ060>062-070>072-078-090445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT TUE JUL 8 2003

...HOT AND HUMID CONDITIONS WILL PERSIST THIS AFTERNOON AND
TONIGHT...

THE UNUSUALLY LARGE AMOUNT OF MOISTURE IN THE LOW LEVELS OF THE
ATMOSPHERE...COMBINED WITH SUNNY SKIES AND DAYTIME HIGH TEMPERATURES
REACHING TO AROUND 90...WILL MAKE IT FEEL LIKE IT IS OVER 100
DEGREES. NIGHTTIME LOW TEMPERATURES WILL BARELY BE ABLE TO DIP BELOW
70...AND THE MUGGY CONDITIONS WILL PERSIST OVERNIGHT.

PERSONS IN THIS AREA ARE ADVISED TO AVOID PROLONGED WORK IN SUN, OR
IN POORLY VENTILATED AREAS. ALSO, KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

FRANKS/SITES
Local storm report, Jul 8, 1:13 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
213 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    TROY                      OH   .75 INCH HAIL
07/08/03   MIAMI

0213 PM    TROY                      OH   .75 INCH HAIL
07/08/03   MIAMI

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:23 AM ESTSevere Thunderstorm WarningILNWayne52 min
Jul 8, 1:49 AM ESTSevere Thunderstorm WarningILNFayette41 min
Jul 8, 2:06 AM ESTSevere Thunderstorm WarningILNUnion39 min
Jul 8, 3:16 PM ESTSevere Thunderstorm WarningILNRipley44 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.